Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 25, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 13, 2011, 1:28 PM MDT for Lewis and Clark County, Teton County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2011, 1:28 PM MDT (19:28 UTC)
- Expired
- Jul 13, 2011, 2:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520 WUUS55 KTFX 131928 SVRTFX MTC049-099-132030- /O.NEW.KTFX.SV.W.0025.110713T1928Z-110713T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 128 PM MDT WED JUL 13 2011 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL TETON COUNTY IN NORTH CENTRAL MONTANA... NORTH CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA... * UNTIL 230 PM MDT * AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF AUGUSTA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE AUGUSTA. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL IS ALSO EXPECTED WITH RAINFALL AMOUNTS OF UP TO ONE INCH IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4780 11257 4763 11208 4724 11256 4732 11279 TIME...MOT...LOC 1928Z 206DEG 22KT 4738 11261 $$ MLS
2 follow-up statements
759 WWUS55 KTFX 131948 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 148 PM MDT WED JUL 13 2011 MTC049-099-132030- /O.CON.KTFX.SV.W.0025.000000T0000Z-110713T2030Z/ TETON MT-LEWIS AND CLARK MT- 148 PM MDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR NORTH CENTRAL LEWIS AND CLARK AND SOUTH CENTRAL TETON COUNTIES... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF AUGUSTA...OR 28 MILES SOUTHWEST OF CHOTEAU... MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR WESTERN MONTANA. LAT...LON 4746 11273 4780 11257 4763 11208 4737 11240 TIME...MOT...LOC 1948Z 206DEG 22KT 4749 11253 $$ MLS
782 WWUS55 KTFX 132020 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 220 PM MDT WED JUL 13 2011 MTC049-099-132030- /O.EXP.KTFX.SV.W.0025.000000T0000Z-110713T2030Z/ TETON MT-LEWIS AND CLARK MT- 220 PM MDT WED JUL 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEWIS AND CLARK AND SOUTH CENTRAL TETON COUNTIES WILL EXPIRE AT 230 PM MDT... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR WESTERN MONTANA. LAT...LON 4746 11273 4780 11257 4763 11208 4737 11240 TIME...MOT...LOC 2020Z 206DEG 22KT 4767 11240 $$ MLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:12 PM MDT, 16 minutes earlier.
Area forecast discussion, Jul 13, 1:12 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 112 PM MDT WED JUL 13 2011 .DISCUSSION... TONIGHT THROUGH FRIDAY...RAIN AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS A MOIST AND UNSTABLE AIRMASS WITH DIFFLUENT FLOW ALOFT CONTINUES TO RESIDE OVER THE REGION. THE BIGGEST THREATS WILL BE HEAVY RAINFALL WITH FLASH FLOODING POTENTIAL ALONG WITH STRONG AND GUSTY WINDS. ACTIVITY WILL DIMINISH LATE THIS EVENING WITH PARTLY CLOUDY SKIES OVERNIGHT. ON THURSDAY...SOUTHWEST FLOW ALOFT AND INSTABILITY WILL RESULT IN A SIMILAR SCENARIO WITH AFTERNOON CONVECTION LIKELY WITH THE GREATEST THREAT OVER SOUTHWEST AND PARTS OF CENTRAL MONTANA. HOWEVER...MORE CLOUDS MAY KEEP HIGH TEMPERATURES COOLER WHICH MAY LOWER THE SEVERE POTENTIAL. BY FRIDAY...THE CHANCES FOR AFTERNOON THUNDERSTORMS WILL DECREASE AS THE UPPER-LEVEL LOW THAT HAS BEEN OVER THE PACIFIC NORTHWEST SHIFTS NORTHWARD INTO SOUTHERN ALBERTA. HAVE THUS LOWERED POPS TO SLIGHT CHANCE AND CHANCE ACROSS THE AREA. MLS FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT A FEW SHOWERS/THUNDERSTORMS TO CONTINUE TO AFFECT THE REGION INTO THE START OF THE WEEKEND...AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE AREA ON SATURDAY. HOWEVER...THE CHANCES FOR PRECIPITATION WILL GENERALLY BE DIMINISHING BY THE EVENING HOURS. THEN FOR SUNDAY THROUGH TUESDAY...THE REGION WILL GENERALLY BE UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE OF HIGH PRESSURE. LITTLE TO NO PRECIPITATION IS EXPECTED OVER THE PLAINS...WITH A SMALL CHANCE FOR AN ISOLATED MOUNTAIN THUNDERSTORM CONTINUING. FOR NEXT WEDNESDAY...THE GFS/EC HAVE FAIRLY OPPOSITE SOLUTIONS...WITH THE GFS BEING WARM/MOSTLY DRY...WHILE THE EC HAS A TROF OF LOW PRESSURE OVER THE REGION...RESULTING IN COOLER WEATHER AND A GOOD CHANCE FOR RAIN. FOR NOW...WENT WITH THE DRY/WARM GFS...AS A SUMMER TIME UPPER LEVEL RIDGE IS USUALLY SLOW TO BREAK DOWN. IN TERMS OF TEMPERATURES...EXPECT A SEASONABLE DAY ON SATURDAY...THEN A GRADUAL WARMING TREND CAN BE EXPECTED FROM SUNDAY THROUGH TUESDAY. BY TUESDAY...AFTERNOON TEMPERATURES WILL AVERAGE BETWEEN 5 AND 10 DEGREES ABOVE NORMAL. THE WARM TEMPERATURES ARE EXPECTED TO CONTINUE INTO NEXT WEDNESDAY. BRUSDA && .AVIATION... UPDATED 1730Z. VFR CONDITIONS SHOULD PREVAIL AT ALL TAF SITES FOR A MAJORITY OF THE FORECAST PERIOD. A RELATIVELY MOIST AND UNSTABLE AIRMASS WILL SLOWLY MOVE ACROSS THE AREA THROUGH THE PERIOD. EXPECT A FEW ISOLATED THUNDERSTORMS OVER THE AREA BEFORE 20Z...WITH THE THUNDERSTORM ACTIVITY BECOMING MORE WIDESPREAD AFTER 22Z TODAY. EXPECT ABOUT 1/2 HOUR PERIODS OF MODERATE TO HEAVY RAINFALL AND REDUCED VISIBILITIES IN HEAVIER STORMS. THE STORMS WILL START TO EXIT NORTH CENTRAL MONTANA BY 8Z THURSDAY. BRIEF IFR/MVFR CONDITIONS WILL BE LIKELY IN/NEAR ANY THUNDERSTORMS. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 56 78 53 82 / 60 30 30 10 CTB 55 76 49 77 / 60 30 20 10 HLN 56 79 53 83 / 50 30 20 20 BZN 52 82 49 84 / 30 30 20 20 WEY 45 74 40 74 / 30 20 10 20 DLN 51 77 49 79 / 30 30 30 20 HVR 60 82 55 84 / 60 30 30 10 LWT 56 80 52 80 / 40 30 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 13, 5:01 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 501 AM MDT WED JUL 13 2011 MTZ008>015-044>055-141115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 501 AM MDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO OCCUR AGAIN ON THURSDAY WITH A CHANCE FOR ISOLATED STRONG TO SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
In the hours before
Local storm report, Jul 13, 8:21 AM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 AM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 5 SSE GRANT 44.94N 113.03W
07/12/2011 M0.82 INCH BEAVERHEAD MT CO-OP OBSERVER
0.82 INCHES OF RAIN FELL IN A 4 HOUR PERIOD.
&&
WILLIAMSONSpecial weather statement, Jul 13, 1:06 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 106 PM MDT WED JUL 13 2011 MTZ048-131945- SOUTHERN ROCKY MOUNTAIN FRONT MT- 106 PM MDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK AND WESTERN TETON COUNTIES UNTIL 145 PM MDT... AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF AUGUSTA...OR 31 MILES SOUTHWEST OF CHOTEAU...NEAR THE GIBSON DAM AREA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN LEWIS AND CLARK COUNTY... RURAL SOUTHWESTERN TETON COUNTY... RURAL WESTERN TETON COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4795 11265 4780 11227 4747 11274 4754 11291 TIME...MOT...LOC 1906Z 214DEG 19KT 4757 11272 SUK
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:48 PM MDT | Special Weather Statement | TFX | Blaine | 57 min |
| Jul 12, 7:15 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Jul 12, 7:39 PM MDT | Special Weather Statement | TFX | Hill | 51 min |
| Jul 12, 8:23 PM MDT | Special Weather Statement | TFX | Beaverhead | 37 min |
| Jul 13, 12:26 AM MDT | Special Weather Statement | TFX | Fergus | 49 min |
| Jul 13, 1:06 PM MDT | Special Weather Statement | TFX | Teton | 39 min |
| Jul 13, 1:33 PM MDT | Flash Flood Watch | TFX | 10 hr | |
| Jul 13, 1:38 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 35 min |
| Jul 13, 2:18 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Jul 13, 2:25 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Jul 13, 2:27 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Jul 13, 2:32 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 18 min |
| Jul 13, 2:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Jul 13, 2:42 PM MDT | Special Weather Statement | TFX | 48 min | |
| Jul 13, 2:51 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jul 13, 3:02 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 43 min |
| Jul 13, 3:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 43 min |
| Jul 13, 3:32 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 43 min |
| Jul 13, 3:47 PM MDT | Flash Flood Warning | TFX | Judith Basin | 3 hr |
| Jul 13, 3:51 PM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jul 13, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 49 min |
| Jul 13, 4:06 PM MDT | Special Weather Statement | TFX | Toole | 39 min |
| Jul 13, 4:08 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 52 min |
| Jul 13, 4:11 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 49 min |
| Jul 13, 4:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jul 13, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Meagher | 66 min |
| Jul 13, 4:55 PM MDT | Special Weather Statement | TFX | Fergus | 65 min |
| Jul 13, 5:00 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 45 min |
| Jul 13, 5:16 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 44 min |
| Jul 13, 5:27 PM MDT | Areal Flood Advisory | TFX | Jefferson, Lewis and Clark | 2 hr |
| Jul 13, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 52 min |
| Jul 13, 5:39 PM MDT | Special Weather Statement | TFX | Blaine | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.